Colorado, 2018Wildfire in Colorado, July 20 to 31, 2018
July 20 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 16 miles northwest of Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 16 miles northwest of Meeker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 10:49 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 20, 10:49 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1149 AM MDT Fri Jul 20 2018
.SHORT TERM...(Today through Saturday)
Issued at 253 AM MDT Fri Jul 20 2018
The fickle nature of this year's manifestation of the North
American Monsoon season will continue into this weekend. As the
monsoon has affected the area for the last two weeks or so, the
optimal flow of moisture has mostly eluded the forecast area.
Another example will occur into this weekend. On Friday and
Saturday another surge, more like a spurt, in the monsoon flow
will affect the area, with the main focus being over southwest CO
and southeast UT Friday. High pressure becomes centered over TX
which will help steer the monsoonal plume over the area but the
moisture and precipitation pattern don't appear all that organized.
A weak shortwave trough will ride around the west and northwest
periphery of the high Friday but doesn't seem to provide much of a
focus for convection in any of the shorter range models. On
Saturday the plume seems to ride further north over eastern UT
before turning east of central and northwest CO. This places the
main plume axis north of the San Juan mountains and southwest
Colorado. The models suggestion showers and thunderstorms
developing initially over the mountains, including the San Juans
then the focus of the best activity shifts north late Saturday
afternoon and into the evening.
.LONG TERM...(Saturday night through Thursday)
Issued at 253 AM MDT Fri Jul 20 2018
Ridge of high pressure will remain to the east of the area with a
slightly more direct southerly tap of monsoonal moisture through
Monday. Embedded shortwave disturbances will rotate around the
periphery of the high pressure Saturday night through Monday,
allowing for better coverage of showers and thunderstorms
impacting mountains during the afternoon and spreading into
valleys late afternoon and evening. Precipitable Water (PW) values
will remain above an inch for most areas, which means better
chances for heavy rain to occur with the storms. When embedded
shortwaves move through the flow and interact with the moisture in
place, this typically means that the potential for nocturnal
storms increases. Daytime temperatures will still be warm, but
slightly cooler with the increased cloud cover and shower/storm
activity, with nighttime lows remaining fairly warm.
Tuesday through Thursday appears to be a wild card of sorts in
terms of how much moisture is going to hang around. During this
period, the high pressure will be shifting back westward, bringing
more of a westerly to northwesterly flow across our area. This
pattern will slowly advect drier air in from the northwest as PW
values lower each day. However, it appears that enough moisture
hangs around with PW values above 0.75 inches for storms to form
each afternoon, starting first over the higher terrain and then
drifting into some valleys by late afternoon/early evening.
Expecting storms to favor the afternoon and evening periods with
temperatures also rebounding towards very warm to hot by mid to
late week. Models are indicating some shortwaves rotating around
the periphery of the high and down through the northern Rockies
and Front Range but timing these waves is a bit problematic.
Regardless of the timing, enough moisture hangs around with
occasional disturbances to help keep the potential for storms in
the forecast each day through the week, with less coverage than is
expected this weekend through Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Jul 20 2018
Clouds will be increasing across southwestern Colorado and
southeastern Utah this afternoon as moisture streams into the
region around a high pressure to the southeast. There will be
scattered showers and thunderstorms across the southern Colorado
mountains this afternoon, although VFR conditions should prevail
at all sites. The threat of showers and thunderstorms will spread
across more of western Colorado tomorrow afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...MDA
AVIATION...MMS/JPF
Hazardous weather outlook, Jul 20, 1:18 AM MST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
218 AM MDT Fri Jul 20 2018
COZ001>014-017>023-UTZ022>025-027>029-210830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
218 AM MDT Fri Jul 20 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase a bit Friday and Friday
night across eastern Utah and western Colorado. The chance of
lightning and locally heavy downpours will increase incrementally.
.DAYS TWO
THROUGH SEVEN...Saturday through Thursday
Moisture from the south will continue increasing Saturday and
Sunday with higher coverage of showers and thunderstorms across
the area. There will be a better chance of locally heavy downpours
Flash Flooding may affect sensitive drainage basins near recent
fires and burn scars.
A chance of showers and thunderstorms with locally heavy rain will
continue Monday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- July 20, 1:30 PM MST to July 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Indian Valley Fire began due to lightning ignition about 16 miles northwest of Meeker and grew to approximately 6,310 acres before it was contained in mid August.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 23, 20185 deaths · 1 event
- Heat in Arizona, July 20, 20184 deaths · 3 events
- Tornadoes and Flash Flooding in Kentucky, July 20, 2018$1.1 million · EF1 · 110 events
- Tornadoes and Flood in Indiana, July 20, 20181 injured · $770,000 · EF1 · 27 events
- Damaging Winds in Mississippi, July 20 to 21, 2018$655,000 · 74 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 20 to 21, 2018$116,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Arkansas, July 20 to 21, 2018$182,000 · 2.75 in hail · 24 events
- Tornado and Flooding in Indiana, July 20, 2018$63,000 · EF1 · 14 events
- Tornado and Hail in Missouri, July 20 to 21, 2018$83,000 · EF0 · 18 events
- Hail and Damaging Winds in Indiana, July 20, 2018$142,000 · 83 kt wind · 4 events
- Lightning Strike in Georgia, July 20, 2018$150,000 · 1 event
- Damaging Wind in Michigan, July 20, 2018$50,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766240.